Dr Sarah Tonks presents an investigation into immune reactions to dermal fillers
An increasing number of people are seeking medically driven solutions for aesthetic problems and, despite manufacturers claims that dermal fillers are non immunogenic, unwanted adverse effects do occur. The ideal dermal filler should be safe – non allergenic, non immunogenic, non carcinogenic, non teratogenic and non migratory. All dermal fillers present in the market are able to provoke inflammatory reactions, including collagen, silicone, polylactic acid, polyacrylamide, hyaluronic acid (HA) and methacrylate. The true prevalence of this is unknown. HA belongs to a group of glycosaminoglycans which are components of the ground substance and can be obtained from both animal and non-animal sources. In theory, HA which is obtained by bacterial fermentation is free of the risk of transmitting diseases between species or eliciting allergic reactions in patients sensitive to food such as beef, chicken and eggs. However both types of HA may contain hyaluronin associated proteins, therefore hypersensitivity reactions do exist. Wang et al1 showed that glycosaminoglycans may be immunogenic and directly provide the signals necessary to begin an immune response. We do not normally produce immune responses to our own tissues but superantigens bypass the mechanisms which maintain self-tolerance. A cell surface receptor for HA called CD44 has been shown to be expressed by human mast cells2 which also regulates the diffusion of nutrients, metabolites and hormones between cells. It also regulates cell proliferation and motility by regulating cell/cell and cell/matrix interactions via CD44. Another study showed that some HA preparations may induce pro-inflammatory cytokines interleukin-12 and tumour necrosis factor and therefore could trigger a pre- existing inflammatory process due to the presence of contaminating DNA.3 High molecular weight HA molecules are anti inflammatory and anti angiogenic, whereas the very low molecular weight degradation products stimulate synthesis of new blood vessels, inflammatory cytokines and inflammatory response in macrophages and dendritic cells. Over-expression of CD44 has been linked to malignant neoplasms and HA is present in large amounts in malignancy. The manufacture of NASHA gel changed in 1999 to decrease the levels of trace proteins to six times lower than previously.4 Levels of protein contaminants in Restylane in 2001 were 13-17?g/mL which was the same quantity as products derived from rooster comb sources, demonstrating that the HAs we use clinically are not free of imperfections.2 Clinically, cutaneous reactivity to HA was demonstrated by challenge intradermal skin testing in patients who had previous experienced a suspected hypersensitivity of HA. The results were positive in four of the five patients tested, approximately eight weeks after injection.5
A 31-year-old woman presented with an oedematous swelling in both malar regions, the upper and lower lip and the chin, which had developed over a period of 24 hours. The patient had no history of allergies. The swelling was identified as being present in areas which had received hyaluronic acid dermal filler five months previously, and present in no other areas. She had a history of use of three different hyaluronic dermal filler brands; Restylane (Q Med), Juvederm (Allergan) and Belotero (Merz). Treatment of prednisolone 10mg bd and chlorphenamine 4mg qds for three days was instituted. The swelling subsided without further incident and has not recurred despite the patient going on to have further treatments with different hyaluronic acid dermal fillers.
The aetiology of these immune reactions is incompletely understood. It was thought that these reactions were an immune response to protein impurities of the bacterial fermentation process. However recent work has suggested that it may be the hyaluronic acid itself causing the reaction. Glycosaminoglycans such as hyaluronic acid are not species specific and so were thought to be non immunogenic and not to elicit cellular responses.6 However it has been shown that glycosaminoglycans could act as “superantigens” and provide signals to start an immune response themselves.7 In a predisposed host it is possible that repeated application of different dermal fillers may be related to the development of a hypersensitivity reaction. Care must be taken to recognize the possible rare side effects of treatment with hyaluronic acid and a protocol to the treatment of these effects should be established. Perhaps further consideration should be given to double skin testing.
Upgrade to become a Full Member to read all of this article.